Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 38, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2002, 1:53 PM EDT for Montgomery County, Virginia. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 1:53 PM EDT (17:53 UTC)
- Expired
- May 2, 2002, 2:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Montgomery County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 1:58 PM EDT | Thunderstorm Wind 67 M | Blacksburg, VA | |
| May 2, 2:00 PM EDT | Thunderstorm Wind | Blacksburg, VA | |
| May 2, 2:00 PM EDT | Thunderstorm Wind | Christiansburg, VA | |
| May 2, 2:10 PM EDT | Thunderstorm Wind 60 M | Riner, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:30 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 021753 SVRRNK VAC121-021830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 153 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA * UNTIL 230 PM EDT. * AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF BLACKSBURG...MOVING EAST AT 60 MPH. WINDS UP TO 60 MPH CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 230 PM EDT INCLUDE BLACKSBURG... CHRISTIANSBURG... SHAWSVILLE... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 02 LAT...LON 3732 8047 3722 8058 3713 8024 3732 8028
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:06 AM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, May 2, 10:06 AM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1006 AM EDT THU MAY 2 2002 LOOKS LIKE A BUSY AFTN SETTING UP FOR MY FA...ESPECIALLY IN SE WV. SVR STORMS TREKKING EAST THROUGH KY INTO MORE UNSTABLE AIR MASS. BOUNDARIES LEFT OVER FROM LAST NIGHT/S CONVECTION AND SOME ADDED INSOLATION...ALONG WITH LIMITED DYNAMICS WILL TRIGGER SCTD TO NUMEROUS THUDNERSTORMS AFTER MIDDAY. STRONG WESTERLY FLOW ALOFT...MAY INHIBIT DEEP CONVECTION EAST OF THE BLUE RIDGE...BUT SCTD TSRA STILL A GOOD BET...FOR THOSE ABLE TO WITHSTAND THE SHEAR AND BREAK THE CAP. ONLY FORECAST CHANGE WILL BE TO WARM TEMPS. TRENDS SHOW MID-UPPER 80S OUT EAST...THANKS TO THE ADDED DOWNSLOPE QUESTION IS AMOUNT OF SUNSHINE. WILL MAKE A FEW WORDING CHANGES AS WELL. .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
In the hours before
Special weather statement, May 2, 11:50 AM EDT, 2 hours 3 minutes before
NCZ001>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-022200- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1150 AM EDT THU MAY 2 2002 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG...AND AHEAD OF A COLD FRONT OVER THE MOUNTAINS EARLY THIS AFTERNOON...AND THEN MOVE RAPIDLY EAST INTO THE PIEDMONT THROUGH THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AS WELL AS LARGE HAIL. IN ADDITION...VERY HEAVY RAINFALL CONTAINED IN SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALIZED FLASH FLOODING. THE SKYWARN SPOTTER ACTIVATION NETWORK WILL LIKELY BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES...OR FOR ANY POSSIBLE WATCHES AND WARNINGS REQUIRED THIS AFTERNOON. WHP/JH
Special weather statement, May 2, 1:48 PM EDT, 5 minutes before
VAZ013-014-017-022-023-021815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 148 PM EDT THU MAY 2 2002 AN AREA OF STRONG THUNDERSTORMS WILL MOVE INTO THE ROANOKE AND NEW RIVER VALLEYS BETWEEN 150 PM AND 205 PM. WIND GUSTS UP TO 50 MPH... SMALL HAIL AND VERY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. LOCATIONS SUCH AS CATAWBA...BLACKSBURG...AND DUBLIN COULD SEE THE STRONGEST WINDS. TAKE SHELTER INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. WHP
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 1:22 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 23 min |
| May 2, 2:27 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 33 min |
| May 2, 2:46 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Pittsylvania | 29 min |
| May 2, 2:51 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 39 min |
| May 2, 2:55 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
| May 2, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 30 min |
| May 2, 3:20 PM EDT | Severe Thunderstorm Warning | RNK | Bland, City of Radford | 25 min |
| May 2, 3:34 PM EDT | Tornado Warning | RNK | Halifax | 26 min |
| May 2, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 17 min |
| May 2, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, City of Radford | 27 min |
| May 2, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 26 min |
| May 2, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 41 min |
| May 2, 4:21 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 24 min |
| May 2, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 25 min |
| May 2, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 40 min |
| May 2, 4:45 PM EDT | Tornado Warning | RNK | Franklin, Henry | 15 min |
| May 2, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 27 min |
| May 2, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 40 min |
| May 2, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 44 min |
| May 2, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 46 min |
| May 2, 5:16 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 29 min |
| May 2, 5:25 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 50 min |
| May 2, 5:32 PM EDT | Flash Flood Warning | RNK | Giles | 3 hr |
| May 2, 5:36 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 39 min |
| May 2, 5:57 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 33 min |
| May 2, 6:02 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
| May 2, 6:11 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 49 min |
| May 2, 6:17 PM EDT | Flash Flood Warning | RNK | Bland | 3 hr |
| May 2, 6:37 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 23 min |
| May 2, 7:04 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 26 min |
| May 2, 7:13 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 32 min |
| May 2, 7:30 PM EDT | Flash Flood Warning | RNK | Montgomery, Pulaski | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.